Maryland, 2009

Damaging Wind in Maryland, August 24, 2009

August 24, 2009 · NWS LWX · 1 event in 1 county or zone

A trough of low pressure provided cooler air aloft. The cooler air aloft combined with strong surface heating to develop an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A trough of low pressure provided cooler air aloft. The cooler air aloft combined with strong surface heating to develop an unstable atmosphere. Scattered showers and thunderstorms did develop, and an isolated thunderstorm did produce gusty winds due to the unstable atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 24, 2:59 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 24, 2:59 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
359 AM EDT MON AUG 24 2009

.SYNOPSIS...
HIGH PRESSURE WILL KEEP AN INFLUENCE OVER THE MID ATLANTIC REGION
INTO THE MIDDLE OF THE WEEK. A WEAK COLD FRONT WILL MOVE INTO THE
REGION AND STALL OUT ACROSS THE REGION FOR THE LATTER HALF OF THE
WEEK. MOISTURE AND PRECIP CHANCES WILL INCREASE INTO NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPPER TROUGH REMAINS OVER THE MID ATLANTIC.
THUNDERSTORMS...DEVELOPING ALONG A CONVERGENCE LINE...HAVE LIT UP
CENTRAL PORTIONS OF VIRGINIA TONIGHT. THE CONVERGENCE LINE EXTENDS
NORTHEAST ACROSS THE CENTRAL DELMARVA AND THE ACTIVITY HAS
GENERALLY DEVELOPED TOWARDS THE NORTHEAST. FAR SOUTHEAST PORTIONS
OF THE CWA...INCLUDING ST MARYS COUNTY AND THE SOUTHERN MD
BAY/LOWER TIDAL POTOMAC SHOULD SEE ACTIVITY THIS MORNING /BY
SUNRISE/ AS THE COMPLEX PUSHES ON. STRATIFORM RAIN...FROM THE
NORTHERN EXTENT OF THE STORM COMPLEX TO CONTINUE EAST FROM
SPOTSYLVANIA TO KING GEORGE COUNTY EARLY THIS MORNING AND PERHAPS
CHARLES AND CALVERT COUNTIES TOWARDS MID MORNING. THE MAJORITY OF
THE CWA...HOWEVER IS IN STABLE NW FLOW WITH SOME OF THE LOWEST
DEWPOINTS AT LEAST THE LAST WEEK /AROUND 60F/.

CLOUD COVER TODAY TO CONSIST OF REMNANT HIGH CLOUDS FROM THE STORMS
TO OUR SOUTH IN THE MORNING...THEN SOME CU IN THE AFTERNOON.
INCLUDED A SLIGHT CHANCE OF PRECIP /ISO TSTMS/ ESSENTIALLY I-95 AND
EAST...EAST OF THE UPPER TROUGH AXIS.

15C H85 TEMPS...WITH MIXED BOUNDARY LAYER AND DECENT INSOLATION
SUGGESTS MAX TEMPS LOW TO MID 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
MOSTLY CLEAR CONDITIONS /ANY SIGNIFICANT CLOUD COVER OVER SE
PORTION/ NLY FLOW CALMING ALLOWS FOR PERHAPS LOWEST MINIMUM TEMPS
SINCE THE FIRST WEEK OF AUGUST /GENERALLY LOW TO MID 60S...UPPER 60S
TO NEAR 70F NEAR SHORE AND URBAN CENTERS/.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
A BRIEF WARM-UP MID WEEK...W/ THE SFC HIGH DRIFTING EWD ACROSS THE
REGION AND BERMUDA HIGH GETS DISPLACED A BIT FURTHER EAST. A TIGHTLY
PACKED UPPER VORT WILL SLIDE EAST ACROSS THE SRN HUDSON BAY REGION
MID WEEK...WELL NORTH OF GREAT LAKES REGION. THE ASSOCIATED COLD
FRONT WILL DISSIPATE ACROSS THE ERN GREAT LAKES AND NEW ENGLAND...
THO THE RESIDUAL TAIL-END OF THE SYSTEM WILL KEEP CONDITIONS
UNSETTLED ACROSS THE CNTRL PLAINS BY THE LATER HALF OF THE WEEK. THO
THE FRONT MAY WASH-OUT FOR THE MOST PART...A STALLED PORTION OF THE
BOUNDARY WILL LIKELY TAKE RESIDENCE FROM EAST TO WEST ACROSS THE
OHIO VLY TO THE COAST. THIS WILL BRING THE SET-UP FOR A RETURN TO
ANOTHER PERIOD OF RETURN FLOW OF MOISTURE UP THE ERN SEABOARD AS THE
UPPER PATTERN GETS A BIT MORE ORGANIZED BY THE WEEKEND.

OVERALL...TUE/WED WILL BE DRY AND A BIT LESS HUMID THAN THE PAST
SEVERAL DAYS...THO THE I-95 CORRIDOR WILL HAVE LOW LEVEL MOISTURE
REMAIN FAIRLY STAGNANT W/ NO LARGE SCALE FORCING TO DISPLACE IT OR
MIX IN DRIER AIR. THIS REGIME WILL BE IN PLACE AS THE CNTRL PLAINS
SYSTEM DRIFTS EWD THU/FRI. ANOTHER UPPER WAVE WILL SLIDE DOWN THE
NRN PLAINS INTO THE WEEKEND...SPREADING PRECIP ACROSS THE OHIO VLY
AND INTO MID ATLC. LR GUIDANCE ALSO THROWING A COASTAL LOW INTO THE
MIX THIS WEEKEND...ADDING TO THE UNCERTAINTY ABOUT HOW THESE
FEATURES WILL INTERACT AND PROGRESS.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
VFR PREVAILS THROUGH TONIGHT. STORM CLUSTER OVER CENTRAL/EASTERN VA
TO CONTINUE PUSH EAST AND REMAIN WELL SOUTH OF TAF TERMINALS...TSRA
POSSIBLE FOR ST MARYS...SOUTHERN CALVERT COUNTIES THROUGH SUNRISE.
SOME AFTERNOON CU AND POSSIBLE SHRA/TSRA EAST OF I-95 THIS AFTERNOON.

HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION INTO MID
WEEK...KEEPING WINDS LIGHT...SKIES MAINLY CLR AND THE AREA DRY. A
STALLED FRONT WILL LIKELY BRING RAIN CHANCES FOR THE END OF THE WEEK
AND INTO THE WEEKEND.

&&

.MARINE...
CONVERGENCE LINE ACROSS THE BAY WITH NLY WINDS SURGING UP TO 18 KT
NORTH OF DRUM POINT. STRONG STORM ACTIVITY FOR SOUTH OF DRUM
POINT/BELOW COBB ISLAND THIS MORNING WITH POTENTIAL FOR GUSTY WINDS.

ISO SHOWER/THUNDERSTORM THIS AFTERNOON FOR ENTIRE MD PORTION OF THE
BAY.

WEAK FLOW AROUND THE INCOMING HIGH WILL KEEP CONDITIONS BELOW SCA
LEVELS FOR MUCH OF THE WEEK AND INTO NEXT WEEKEND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...GMS
NEAR TERM...BAJ
SHORT TERM...BAJ
LONG TERM...GMS
AVIATION...BAJ/GMS
MARINE...BAJ/GMS
Hazardous weather outlook, Aug 23, 1:44 PM EST, 14 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
244 PM EDT SUN AUG 23 2009

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
244 PM EDT SUN AUG 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-241045-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
244 PM EDT SUN AUG 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

SBK

The radar

The Dover AFB radar (KDOX), 120 km away, was scanning. The volume nearest the first event began at 09:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Mary'S

When
August 24, 4:12 AM EST
Where
St. Mary'S County, 0.95 mi SE of St George Is
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.111, -76.466

A wind gust was estimated around 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191535.